Alert archive / Minnesota / Red Flag Warnings in 2016

Red Flag Warning 6, NWS Aberdeen, SD

April 9, 2016Big Stone County, Traverse County, Minnesota

NWS Aberdeen, SD issued this red flag warning at Apr 9, 2016, 11:51 AM CDT for Big Stone County, Traverse County, Minnesota. It took effect at Apr 9, 2016, 1:29 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 9, 2016, 11:51 AM CDT (16:51 UTC)
In effect from
Apr 9, 2016, 1:29 PM CDT
Expired
Apr 9, 2016, 7:00 PM CDT
In force
6 hr
Issued by
NWS Aberdeen, SD

Counties Big Stone County, MN, Traverse County, MN

The radar

The Aberdeen radar (KABR), 154 km from the middle of the area, began a volume at 16:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 4.9 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2016-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2016-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1541 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
273 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

478 
WWUS83 KABR 091651
RFWABR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
1151 AM CDT SAT APR 9 2016

SDZ272-273-100000-
/O.NEW.KABR.FW.W.0006.160409T1900Z-160410T0000Z/
PRAIRIE COTEAU-RED RIVER VALLEY-
1151 AM CDT SAT APR 9 2016

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 272 AND
273...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
UNTIL 7 PM CDT THIS EVENING.

* AFFECTED AREA...FIRE WEATHER ZONE 272 PRAIRIE COTEAU AND FIRE 
  WEATHER ZONE 273 RED RIVER VALLEY.

* WINDS...SOUTH 25 TO 35 MPH WITH GUSTS UP TO 45 MPH.

* RELATIVE HUMIDITY...AS LOW AS 23 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY.
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
TMT
3 follow-up statements
993 
WWUS83 KABR 091829
RFWABR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
129 PM CDT SAT APR 9 2016

MNZ039-046-100000-
/O.EXB.KABR.FW.W.0006.160409T1829Z-160410T0000Z/
TRAVERSE-BIG STONE-
129 PM CDT SAT APR 9 2016

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 39 AND 46...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
UNTIL 7 PM CDT THIS EVENING.

* AFFECTED AREA...FIRE WEATHER ZONE 039 TRAVERSE AND FIRE 
  WEATHER ZONE 046 BIG STONE.

* WINDS...SOUTH 25 TO 35 MPH WITH GUSTS UP TO 45 MPH.

* RELATIVE HUMIDITY...20 TO 25 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

SDZ272-273-100000-
/O.CON.KABR.FW.W.0006.160409T1900Z-160410T0000Z/
PRAIRIE COTEAU-RED RIVER VALLEY-
129 PM CDT SAT APR 9 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 272 AND
273...

* AFFECTED AREA...FIRE WEATHER ZONE 272 PRAIRIE COTEAU AND FIRE 
  WEATHER ZONE 273 RED RIVER VALLEY.

* WINDS...SOUTH 25 TO 35 MPH WITH GUSTS UP TO 45 MPH.

* RELATIVE HUMIDITY...20 TO 25 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
TMT
709 
WWUS83 KABR 091856
RFWABR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
156 PM CDT SAT APR 9 2016

SDZ271-100000-
/O.EXA.KABR.FW.W.0006.000000T0000Z-160410T0000Z/
UPPER JAMES RIVER-
156 PM CDT SAT APR 9 2016

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 271...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
UNTIL 7 PM CDT THIS EVENING.

* AFFECTED AREA...FIRE WEATHER ZONE 271 UPPER JAMES RIVER.

* WINDS...SOUTH 25 TO 35 MPH WITH GUSTS UP TO 45 MPH.

* RELATIVE HUMIDITY...AROUND 20 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

MNZ039-046-100000-
/O.CON.KABR.FW.W.0006.000000T0000Z-160410T0000Z/
TRAVERSE-BIG STONE-
156 PM CDT SAT APR 9 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 39 AND
46...

* AFFECTED AREA...FIRE WEATHER ZONE 039 TRAVERSE AND FIRE 
  WEATHER ZONE 046 BIG STONE.

* WINDS...SOUTH 25 TO 35 MPH WITH GUSTS UP TO 45 MPH.

* RELATIVE HUMIDITY...20 TO 25 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

SDZ272-273-100000-
/O.CON.KABR.FW.W.0006.160409T1900Z-160410T0000Z/
PRAIRIE COTEAU-RED RIVER VALLEY-
156 PM CDT SAT APR 9 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 272 AND
273...

* AFFECTED AREA...FIRE WEATHER ZONE 272 PRAIRIE COTEAU AND FIRE 
  WEATHER ZONE 273 RED RIVER VALLEY.

* WINDS...SOUTH 25 TO 35 MPH WITH GUSTS UP TO 45 MPH.

* RELATIVE HUMIDITY...20 TO 30 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
TMT
447 
WWUS83 KABR 100004
RFWABR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
704 PM CDT SAT APR 9 2016

MNZ039-046-SDZ271>273-100115-
/O.EXP.KABR.FW.W.0006.000000T0000Z-160410T0000Z/
TRAVERSE-BIG STONE-UPPER JAMES RIVER-PRAIRIE COTEAU-
RED RIVER VALLEY-
704 PM CDT SAT APR 9 2016

...RED FLAG WARNING HAS EXPIRED...

RELATIVE HUMIDITY WILL RISE AND WINDS GRADUALLY TAPER OFF FOR THE
REMAINDER OF THE NIGHT...THUS THE RED FLAG WARNING HAS BEEN
ALLOWED TO EXPIRE.  

$$
TDK

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this red flag warning went out at Apr 9, 10:41 AM CDT, 1 hour 10 minutes earlier.

Area forecast discussion, Apr 9, 10:41 AM CDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1041 AM CDT SAT APR 9 2016

.UPDATE...
ISSUED AT 1035 AM CDT SAT APR 9 2016

ALREADY SEEING LOW END WIND ADVISORY CRITERIA AT A HANDFUL OF
SITES ACROSS CENTRAL SOUTH DAKOTA AND EVEN INTO THE JAMES RIVER
VALLEY. HAVE THEREFORE MOVED UP THE START TIME OF THE ADVISORY FOR
BROWN/SPINK COUNTIES AND LEFT OTHER AREAS AS IS IN REGARDS TO
START/STOP TIMES. WILL KEEP A CLOSE EYE ON FIRE WEATHER CONDITIONS
THIS AFTERNOON AS RH VALUES DROP AND WINDS STAY STRONG. LOWERED
DEWPOINTS A BIT ACROSS THE EASTERN CWA BASED ON HI RES GUIDANCE.
MAY NEED HEADLINES FOR FIRE WEATHER THIS AFTERNOON AND WILL
CONTINUE TO CLOSELY MONITOR. RH VALUES ARE EXPECTED TO DROP INTO
THE 20S THIS AFTERNOON FOR MOST OF THE CWA.

&&

.SHORT TERM...(TODAY THROUGH MONDAY)
ISSUED AT 328 AM CDT SAT APR 9 2016

THE SFC HIGH OVER THE E DAKOTAS/MN/IA WILL EXIT E ACROSS THE GREAT
LAKES TO MID MS VALLEY BY MID AFTERNOON. AT THE SAME TIME...LOW
PRESSURE WILL CROSS INTO S SASKATCHEWAN/E MT. MODELS ARE SHOWING
MUCH BETTER CONSISTENCY WITH SOME OF THE MORE IMPORTANT WX FEATURES
THIS TIME...WITH THE W-E PROGRESSION OF THE S 25-30KT WINDS TODAY
/OVER THE W THIRD BY 12Z...CENTRAL BY 16Z...AND LINGERING OVER THE E
HALF FROM 18-22Z/. LOW END WIND ADVISORY LOOKS REASONABLE. VERY HIGH
FIRE DANGER IS EXPECTED THIS AFTERNOON...THANKS TO THE COMBINATION
OF THE STRONG WINDS...HIGHS IN THE 70S W...AND RH VALUES FALLING
INTO THE UPPER TEENS W /WHILE REMAINING IN THE 25-30 PERCENT RANGE
ACROSS THE REST OF THE CWA/. THE LOWEST RH VALUES SET UP DURING THE
LATE AFTERNOON HOURS W...AND ARE DISPLACED FROM THE STRONGEST
WINDS...LIMITING THE OPPORTUNITIES TO REACH RED FLAG WARNING
CRITERIA.

THE SFC LOW WILL STRETCH FROM S SASKATCHEWAN-W SD BY 00Z...AND E ND
BY 06Z SUNDAY. 900MB WINDS DO NOT DIMINISH BELOW 25KTS UNTIL JUST A
BRIEF PERIOD 03-09Z SUNDAY FROM THE JAMES RIVER VALLEY E. THE 00Z
NAM INDICATED A BRIEF PERIOD OF 35-40KT WINDS RETURNING AT 900MB
AROUND 09Z SUNDAY IN THIS SAME AREA...BUT WITH A STRONG INVERSION IN
PLACE IT LIKELY WILL NOT GET TO THE SFC. LOWS WILL BE 10-20 DEGREES
WARMER TONIGHT...BOTTOMING OUT IN THE MID 30S TO MID 40S.
MODELS ARE CONSISTENT SHOWING SOME PRECIP RETURNING OVER THE W
OVERNIGHT INTO EARLY SUNDAY BEHIND THE EXITING LOW. MOISTURE LOOKS
PRETTY LIMITED THOUGH...WITH MUCH OF THE MOISTURE REMAINING ABOVE
700MB. WILL KEEP POPS LIMITED TO SLIGHT CHANCE.

TEMPERATURES WILL RETURN TO NEAR SEASONAL NORMS SUNDAY ON NW
WINDS...WITH PLENTY OF DRY AIR. WILL LEAN THE FCST MORE TOWARDS THE
LOWER DEW POINTS FROM THE GFS...WITH RH VALUES FALLING TO 25 TO 35
PERCENT ACROSS MUCH OF THE AREA.

WILL SEE A RETURN OF LOWS IN THE 20S AGAIN SUNDAY NIGHT-MONDAY
MORNING...AND TEMPS IN THE 40S TO LOW 50S MONDAY AS 850MB TEMPS FALL
TO -6 TO -12C /LOWEST NE/.

.LONG TERM...(MONDAY EVENING THROUGH FRIDAY)
ISSUED AT 328 AM CDT SAT APR 9 2016

UPPER RIDGING AND SOUTHERLY SFC FLOW WILL BRING WARM TEMPS TO THE
REGION. EXPECT HIGHS IN THE 60S AND 70S WED THROUGH FRI. AS LEE SIDE
TROUGHING BEGINS TO EXTEND ALONG THE ROCKIES TOWARD THE END OF THE
WEEK EXPECT A LLJ TO INTENSIFY ACROSS THE DAKOTAS WITH AN
INTENSIFYING SOUTHERLY MOISTURE FEED. DRY CONDITIONS WILL GIVE WAY
TO THUNDERSTORM CHANCES THU NIGHT THROUGH THE END OF THE PERIOD AS
A DEEP UPPER TROUGH SHIFTS EAST OVER THE ROCKIES.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING)
ISSUED AT 632 AM CDT SAT APR 9 2016

VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD. SOUTHERLY WINDS
WILL INCREASE TO 20 TO 30 KTS TODAY WITH HIGHER GUSTS. WINDS WILL
SHIFT TO THE NORTHWEST OVERNIGHT.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY UNTIL 4 PM CDT /3 PM MDT/ THIS AFTERNOON FOR
     SDZ003>005-009-010-015>017-033>037-051.

     WIND ADVISORY UNTIL 6 PM CDT THIS EVENING FOR SDZ007-008-011-
     019>023.

     WIND ADVISORY UNTIL 6 PM CDT THIS EVENING FOR SDZ006-018.

MN...WIND ADVISORY UNTIL 6 PM CDT THIS EVENING FOR MNZ039-046.

&&

UPDATE...TMT
SHORT TERM...KF
LONG TERM...WISE
AVIATION...WISE
Hazardous weather outlook, Apr 9, 3:14 AM CDT, 8 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
314 AM CDT SAT APR 9 2016

MNZ039-046-SDZ003>011-015>023-033>037-051-101000-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-
BUFFALO-
314 AM CDT SAT APR 9 2016 /214 AM MDT SAT APR 9 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

WINDS OF 20 TO 30 MPH WITH GUSTS OF 35 TO AROUND 40 MPH ARE
EXPECTED TODAY. THESE STRONG WINDS WILL DIMINISH WEST TO EAST
DURING THE AFTERNOON HOURS. SEE THE LATEST WEATHER MESSAGE AND
UPDATED FORECAST FOR FURTHER DETAILS.

GRASSLAND FIRE DANGER WILL VERY HIGH THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

GRASSLAND FIRE DANGER WILL BE VERY HIGH SUNDAY AFTERNOON ACROSS
MUCH OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SDZ045-048-101000-
JONES-LYMAN-
314 AM CDT SAT APR 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

GRASSLAND FIRE DANGER WILL BE VERY HIGH THIS AFTERNOON...AS SOUTH
WINDS OF 20 TO 30 MPH WITH GUSTS NEARING 35 DEVELOP AND
TEMPERATURES RISE INTO THE 70S.

GRASSLAND FIRE DANGER WILL VERY HIGH THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

GRASSLAND FIRE DANGER WILL BE HIGH TO VERY HIGH SUNDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 2:42 AM CDTWind AdvisoryABRBig Stone, Traverse15 hr

Nearby

Red Flag Warnings in Minnesota, 2016Red Flag Warnings in South Dakota, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.